Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 370, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2008, 5:56 PM CDT for 4 counties in Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2008, 5:56 PM CDT (22:56 UTC)
- Expired
- Jul 2, 2008, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:25 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 2, 3:25 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED JUL 02 2008 .DISCUSSION... WSHFT LN HAS NOW MOVED SE OF KDSM WITH SCNDRY...AND REAL...CDFNT ON A KDEH...KBNW...KTQE LINE. EXPECT TSRA TO DVLP ALL ALONG THE FNT AND DROP SOUTH OF THE STATE BY LATER TNGT. GUD PUSH ON THE FNT ATTM...BUT WEAKENS THU AS NEXT S/WV MOVS INTO THE AREA. WENT WITH SOME LOW POPS OVR THE FAR S BFR 06Z FRI. WAA WILL BRING MSTR BACK INTO THE STATE BY SUN NGT AND WILL SEE THE RAIN CHCS INC. WILL KEEP THE CHCS FOR RAIN IN THE FCST INTO TUE. WRMG TREND AFT THU INTO ERY NEXT WEEK. THE REAL WARM AIR NOT LKLY UNTIL AFT THIS FCST PD HWVR. MOS TEMPS LK REASONABLE AND OPTED CLOSER TO THE ENS TEMPS THAN OPNL. && .AVIATION...02/18Z FRONTAL BOUNDARY THROUGH KMCW AND KFOD...WHICH SHOULD LIMIT THEIR CHANCES OF SEEING ANY TSRA...HOWEVER FRONTAL BOUNDARY APPROACHING KALO...AND PRE-FRONTAL TROUGH AXIS NEARING KDSM...EXPECT THUNDERSTORM DEVELOPMENT ALONG THESE TWO SFC FEATURES WITHIN THE NEXT FEW HOURS...WITH CONVECTION SPREADING SOUTHWARD INTO KOTM THROUGH THE AFTERNOON HOURS. LOOKS LIKE FRONTAL BOUNDARY WILL PROGRESS SOUTH OF THE STATE INTO THE LATE EVENING HOURS...WITH SKIES CLEARING AS DRIER AIR PUSHES INTO STATE. HAVE CURRENTLY TRIED TO NAIL DOWN THUNDERSTORM TIMING...WITH GREATEST CHANCES OF TSRA AT ANY GIVEN LOCATION INTO THE MID AFTERNOON TO EARLY EVENING HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MJA LONG TERM...MS JUL 08
Hazardous weather outlook, Jul 2, 3:53 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CDT WED JUL 2 2008 IAZ004>007-015>017-023>027-033>036-044-045-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-CRAWFORD-CARROLL- 353 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF U.S. HIGHWAY 20 UNTIL MIDNIGHT. SEVERE STORMS WILL LIKELY REMAIN SOUTH OF THE AREA HOWEVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS CHANCE FOR THUNDERSTORMS ON SUNDAY NIGHT THROUGH TUESDAY...HOWEVER IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ028-037>039-046>050-057>062-070>075-081>086-092>097-031100- BREMER-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 353 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH THE THREAT DIMINISHING FROM NORTH TO SOUTH LATER THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH HIGH WINDS AND LARGE HAIL THE MAIN THREAT. BRIEF HEAVY RAIN IS LIKELY WITH THE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS SOUTH OF U.S. HIGHWAY 34 THURSDAY INTO THURSDAY EVENING. SEVERE WEATHER IS NOT LIKELY WITH THESE. ANOTHER CHANCE OF THUNDERSTORMS EXISTS SUNDAY NIGHT INTO TUESDAY...HOWEVER IT IS TO DETERMINE THE SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THOUGH EARLY EVENING NORTH OF U.S. HIGHWAY 34...AND THROUGH AROUND MIDNIGHT SOUTH OF THAT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:44 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 31 min |
| Jul 2, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 16 min |
| Jul 2, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 35 min |
| Jul 2, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 39 min |
| Jul 2, 6:41 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Ringgold, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.